Texas, 2009

Flash Flood in Texas, April 27, 2009

April 27, 2009 · NWS SHV · 1 event in 1 county or zone

A linear Mesoscale Convective System developed across southeast Texas during the last afternoon hours of April 27th and marched very slowly eastward across the southern portions of northeast Texas into west central Louisiana. especially across the lower Toledo Bend and Sam Rayburn Reservoirs of deep east Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A linear Mesoscale Convective System developed across southeast Texas during the last afternoon hours of April 27th and marched very slowly eastward across the southern portions of northeast Texas into west central Louisiana. This system dumped very heavy rainfall amounts...especially across the lower Toledo Bend and Sam Rayburn Reservoirs of deep east Texas. Some flooding was reported in the eastern half of Angelina County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 27, 7:49 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 27, 7:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 PM CDT MON APR 27 2009

.DISCUSSION...
WILL GO AHEAD AND LET THE SEVERE THUNDERSTORM WATCH EXPIRE AT 9PM
AS PLANNED WITH THE ONLY REALLY UNWORKED ATMOSPHERE BEING ACROSS
NE LA BUT INSTABILITY IS STARTING TO WANE PER LATEST LAPS
ANALYSIS. WILL KEEP POPS CONFIGURED AS WITH THE PREVIOUS UPDATE
WITH CATEGORICAL POPS TO OUR SOUTH WITH CHANCE POPS FURTHER NORTH
BUT WILL REMOVE SEVERE WORDING AND KEEP WITH THE HEAVY RAIN
WORDING ACROSS OUR SOUTHERN ZONES. FLASH FLOOD WARNING ARE
CURRENTLY IN EFFECT FOR ANGELINA...NACOGDOCHES AND SAN AUGUSTINE
COUNTIES UNTIL MIDNIGHT. BECAUSE OF THE LACK OF COVERAGE TO THE
HEAVY RAINFALL POTENTIAL TONIGHT...FEEL LIKE FLASH FLOOD WARNINGS
WILL HANDLE THE PERCEIVED RAIN THREAT.

MANY QUESTIONS STILL REMAIN WHEN IT COMES TO THE LIKELIHOOD OF
REDEVELOPMENT FURTHER NORTH OF CURRENT ACTIVITY. LATEST RUC
CONTINUES TO HINT AT THIS POSSIBILITY ALONG 850MB THETAE AXIS
ACROSS NE TX/NW LA BUT THIS IS CONDITIONAL ON IF WE CAN SUSTAIN A
DESCENT LOW LEVEL JET WHICH MAY BE DIFFICULT IN THE WAKE OF LINEAR
MCS TO OUR SOUTH. THUS WE WILL KEEP CHANCE POPS GOING ACROSS THE
NORTH TONIGHT.

NO OTHER CHANGES NECESSARY TONIGHT.

13

&&

.AVIATION...
SCATTERED CONVECTION ACROSS MUCH OF THE AREA HAS BECOME
ISOLATED...WITH EXCEPTION OF MCS WHICH HAS MOVED NE INTO AREA.
LFK AREA STILL COVERED IN SHOWERS...WITH VERY HEAVY RECENT
RAINFALLS. THIS MCS WILL AT LEAST CLIP SHV SITE...ALSO WITH SOME
RECENT HEAVY RAINFALL. THESE TWO SITES COULD SEE SOME PATCHY FOG
OVERNIGHT...DESPITE LIGHT BREEZE AND VARIABLE CLOUDS. A SMALL
CLUSTER OF TSTMS WILL AFFECT MLU AREA UNTIL 03Z...WITH ELD AND MLU
POSSIBLY AFFECTED BY MCS AFTER 05Z...IF MCS HOLDS TOGETHER.
TXK...GGG...TYR APPEAR TO REMAIN IN VFR CONDITIONS FOR MUCH OF THE
NIGHT...ASSUMING MCS DISRUPTING RETURN OF LOW CIGS IN SOUTHERLY FLOW.
COLD FRONT...SOUTH OF A OKC TO TSA LINE...CURRENTLY WITH HIGH
IFR/LOW MVFR CIG IN WAKE...LIKELY TO STALL JUST BEFORE REACHING ANY
TAF SITES. CURRENTLY LITTLE CONVECTION ALONG THIS BOUNDARY...SUCH IS
NOT EXPECTED TO REMAIN THE CASE HOWEVER...BY 12Z TUE. EXPECT CIGS
AND POSSIBLY VIS TO DETERIORATE AFT 12Z IN CONVECTION.

/VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  80  64  83  65 /  70  80  40  30  30
MLU  65  80  63  83  63 /  50  60  40  20  30
DEQ  62  75  62  80  61 /  50  80  50  50  30
TXK  65  75  64  80  65 /  50  90  50  40  30
ELD  65  78  63  81  63 /  50  80  50  30  30
TYR  66  79  66  83  66 /  70  80  30  30  30
GGG  65  80  65  83  65 /  70  80  40  30  30
LFK  65  83  66  85  67 /  90  60  40  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/07
Hazardous weather outlook, Apr 27, 10:48 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT MON APR 27 2009

ARZ050-051-059>061-070>072-LAZ001>004-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-281700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-
1148 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL BE MOVING INTO NORTH CENTRAL TEXAS... SOUTHEAST
OKLAHOMA...AND WESTERN ARKANSAS THIS EVENING. STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHEAST AHEAD OF THE
SYSTEM AS UPPER DISTURBANCES MOVE OVERHEAD IN A MOIST AND UNSTABLE
ATMOSPHERE. STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES.
RAINFALL AMOUNTS THROUGH TONIGHT WILL RANGE FROM ONE TO TWO INCHES
WITH ISOLATED AMOUNTS TO FOUR INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTHEAST TEXAS
INTO SOUTHWEST ARKANSAS ON TUESDAY...THEN LIFT BACK NORTH INTO
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD EAST AND NORTHEAST ACROSS THE AREA THROUGH THE WEEKEND.
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND DAMAGING
WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL
MAY BE HEAVY AT TIMES...WITH FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGERS EXPECTED THROUGH THE AFTERNOON AND OVERNIGHT.

ARZ073-LAZ005-006-013-014-017>022-TXZ165>167-281700-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-
WINN-GRANT-CALDWELL-LA SALLE-ANGELINA-SAN AUGUSTINE-SABINE TX-
1148 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BE MOVING INTO NORTH CENTRAL TEXAS... SOUTHEAST
OKLAHOMA...AND WESTERN ARKANSAS THIS EVENING. STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHEAST AHEAD OF THE SYSTEM
AS UPPER DISTURBANCES MOVE OVERHEAD IN A MOIST AND UNSTABLE ATMOSPHERE.
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND DAMAGING WINDS...
LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTHEAST TEXAS
INTO SOUTHWEST ARKANSAS ON TUESDAY...THEN LIFT BACK NORTH INTO
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD EAST AND NORTHEAST ACROSS THE AREA THROUGH THE WEEKEND.
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND DAMAGING
WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL
MAY BE HEAVY AT TIMES...WITH FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGERS MAY BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
April 27, 8:00 PM CST to 11:00 PM CST
Where
Angelina County, 1.92 mi NNW of Zavalla to 2.69 mi SW of Zavalla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.176, -94.440

Angelina County sheriffs office reported that most roads in the town were underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161431.